Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@youngsally

Best to ask a psychiatrist – but it's not unheard of – it depends on whether the ingredient causing your discontinuation symptoms is the serotonin or the norepinephrine….if it's both or just serotonin – the prozac might help.. .As an SNRI, Effexor works on both chemicals – while Prozac is an SSRI….but prozac, zoloft etc seem to be easier to taper from.

Jump to this post

The last few years on Effexor I roll out of bed long enough to go pee, feed my cats and drink a slug of almond milk. I used to have so much energy, b4 I was deemed crazy and put on meds. My question is this:
How can I get up enough energy to physically workout to renew my brain? I used to feel on top of the world, have so much energy. Used to work out at least 5 days a week, about 1.5 hours a day at a local gym. I looked so good, felt so good. Now I'm tired and look so old.

REPLY
@snooterbell

That’s encouraging! Thank you!

Jump to this post

you are more than welcome

REPLY
@stlouisgmajenn

The last few years on Effexor I roll out of bed long enough to go pee, feed my cats and drink a slug of almond milk. I used to have so much energy, b4 I was deemed crazy and put on meds. My question is this:
How can I get up enough energy to physically workout to renew my brain? I used to feel on top of the world, have so much energy. Used to work out at least 5 days a week, about 1.5 hours a day at a local gym. I looked so good, felt so good. Now I'm tired and look so old.

Jump to this post

I didn't really have energy on effexor but at least I was able to live. I gained weight due to this med so it motivated me to go to the gym. I last count, I'm either day 6 or 7 without effexor and I can't do anything but lay around because I'm so sick with withdrawal symptoms. Tomorrow morning I'm having surgery and I'm really scared that I won't be able to get up to even go. I'm sorry you are going through this. It's like you are dammed if you do, and dammed if you don't with this med. How long do these withdrawal symptoms last?

REPLY

Please call your doctor and ask for advice. You can not do this cold turkey without messing you up

REPLY
@merpreb

Please call your doctor and ask for advice. You can not do this cold turkey without messing you up

Jump to this post

My Dr is the one that gave me this schedule to taper off. I just didn't ask her how long I can expect these symptoms to last. I just started having them 3 days ago so I haven't called due to the long weekend. I don't want to take a pill to make symptoms go away if it's something I'm already half way through.

REPLY

Did she taper you off?

REPLY

Yes and I was doing fantastic until I went from 37.5 to zero. I'm feeling a little better today.

REPLY

That's great.

REPLY
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post

Thanks for this. Withdrawal side effects can be scary when alone. Not feeling so alone now.

REPLY

You are definitely not alone. I get so tempted to take a pill, but I just want this to be done and over with. We will get through this and be stronger for doing it.

REPLY
@2ndof5

Thanks for this. Withdrawal side effects can be scary when alone. Not feeling so alone now.

Jump to this post

I'm so glad you've joined this group on Connect @2ndof5 – you summed it up perfectly in your message – "Not feeling so alone now."

If you are able to share, I'd really like to hear some of your insights about weaning off from Effexor; how long were you on this medication?

REPLY
@stlouisgmajenn

The last few years on Effexor I roll out of bed long enough to go pee, feed my cats and drink a slug of almond milk. I used to have so much energy, b4 I was deemed crazy and put on meds. My question is this:
How can I get up enough energy to physically workout to renew my brain? I used to feel on top of the world, have so much energy. Used to work out at least 5 days a week, about 1.5 hours a day at a local gym. I looked so good, felt so good. Now I'm tired and look so old.

Jump to this post

Well — not sure who deemed you crazy (although it is fine to deem oneself crazy) – but the sluggishness isn't consistent with my experience on Effexor.

I looked back at your posts – if I read correctly, it seems that you were prescribed Effexor possibly as a mood stabilizer – I'm not a therapist or MD, but "I used to feel on top of the world, have so much energy. Used to work out at least 5 days a week, about 1.5 hours a day at a local gym" read somewhat agitated. If that's how you felt in a "manic" state – then, yes, the Effexor is going to take the edge off that…but it is also going to reduce the negative effects of any manic state.

The best thing to do is to talk to the prescriber – or even better – if you have multiple doctors – speak with all of them…they aren't allowed to speak with each other without your expressed permission. If you are on Effexor as a mood stabilizer – then it's even more important that you work closely with a psychiatrist/psychopharm/therapist….

REPLY
Please sign in or register to post a reply.